Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 10, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Sep 18, 2021, 2:24 AM CDT for Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama. It was in force for 65 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2021, 2:24 AM CDT (07:24 UTC)
- Expired
- Sep 20, 2021, 7:00 PM CDT
- In force
- 65 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761 WGUS64 KHUN 180724 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 224 AM CDT Sat Sep 18 2021 ALZ001>010-TNZ076-096-097-182115- /O.NEW.KHUN.FF.A.0010.210918T0724Z-210920T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 224 AM CDT Sat Sep 18 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... The National Weather Service in Huntsville has issued a * Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Sunday evening. * Multiple rounds of heavy showers and thunderstorms this morning through Sunday evening are expected to produce flash flooding across the watch area. Widespread 3-4 inches of rain is forecast with localized higher amounts possible. Efficient rainfall rates may exceed 2 inches/hr. Runoff may also lead to rises on area rivers, creeks, and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 30
6 follow-up statements
123 WGUS64 KHUN 181835 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 135 PM CDT Sat Sep 18 2021 ALZ016-190245- /O.EXA.KHUN.FF.A.0010.000000T0000Z-210920T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cullman- Including the cities of Cullman 135 PM CDT Sat Sep 18 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... The National Weather Service in Huntsville has expanded the * Flash Flood Watch to include a portion of north central Alabama, including the following area, Cullman. * Through Sunday evening. * Multiple rounds of heavy showers and thunderstorms this afternoon through Sunday evening are expected to produce flash flooding across the watch area. Widespread 3-4 inches of rain is forecast with localized higher amounts possible. Efficient rainfall rates may exceed 2 inches/hr. Runoff may also lead to rises on area rivers, creeks, and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ALZ001>010-TNZ076-096-097-190245- /O.CON.KHUN.FF.A.0010.000000T0000Z-210920T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 135 PM CDT Sat Sep 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Sunday evening. * Multiple rounds of heavy showers and thunderstorms this afternoon through Sunday evening are expected to produce flash flooding across the watch area. Widespread 3-4 inches of rain is forecast with localized higher amounts possible. Efficient rainfall rates may exceed 2 inches/hr. Runoff may also lead to rises on area rivers, creeks, and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 73
085 WGUS64 KHUN 190004 FFAHUN Flood Watch National Weather Service Huntsville AL 704 PM CDT Sat Sep 18 2021 ALZ001>010-016-TNZ076-096-097-191200- /O.CON.KHUN.FF.A.0010.000000T0000Z-210920T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 704 PM CDT Sat Sep 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Sunday evening. * Multiple rounds of heavy showers and thunderstorms through Sunday evening are expected to produce flash flooding across the watch area. Widespread 3-4 inches of rain is forecast with localized higher amounts possible. Efficient rainfall rates may exceed 2 inches/hr. Runoff may also lead to rises on area rivers, creeks, and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MA
089 WGUS64 KHUN 190827 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 327 AM CDT Sun Sep 19 2021 ALZ001>010-016-TNZ076-096-097-192100- /O.EXT.KHUN.FF.A.0010.000000T0000Z-210921T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 327 AM CDT Sun Sep 19 2021 ...SIGNIFICANT THREAT FOR FLASH FLASHING ACROSS THE TENNESSEE VALLEY... ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MONDAY EVENING... The Flash Flood Watch is now in effect for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Monday evening. * A significant threat for flash flooding is expected to materialize through Monday evening as widespread showers and thunderstorms will generate multiple rounds of heavy rainfall across the watch area. Widespread 3-5 inches of rain is forecast with localized higher amounts possible. Efficient rainfall rates will exceed 2 inches/hr. Runoff will also lead to rises on area rivers, creeks, and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is potentially dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AMP
600 WGUS64 KHUN 192004 FFAHUN Flood Watch National Weather Service Huntsville AL 304 PM CDT Sun Sep 19 2021 ALZ001>010-016-TNZ076-096-097-201200- /O.CON.KHUN.FF.A.0010.000000T0000Z-210921T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 304 PM CDT Sun Sep 19 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Monday evening. * Multiple rounds of heavy rainfall will continue to be possible through Monday evening. Some locations in the Tennessee Valley have already experienced in excess of 5 inches of rainfall in the last 24 hours. There is flooding currently ongoing and any additional rainfall will lead to new flooding and exacerbate any ongoing flooding. Additional rainfall amounts of 1 to 3 inches are forecast with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MA
095 WGUS64 KHUN 200800 FFAHUN Flood Watch National Weather Service Huntsville AL 300 AM CDT Mon Sep 20 2021 ALZ001>010-016-TNZ076-096-097-210000- /O.CON.KHUN.FF.A.0010.000000T0000Z-210921T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 300 AM CDT Mon Sep 20 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through this evening. * Additional rounds of heavy showers and a few thunderstorms will occur this morning through this evening, producing widespread rain totals of 1-2 inches. Isolated higher amounts are possible. With saturated soils from recent heavy rainfall, additional flash flooding is expected today. Rainfall will also exacerbate ongoing areal flooding and may cause additional rises on area rivers, creeks, and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 30
164 WGUS64 KHUN 210002 FFAHUN Flood Watch National Weather Service Huntsville AL 702 PM CDT Mon Sep 20 2021 ALZ001>010-016-TNZ076-096-097-210115- /O.EXP.KHUN.FF.A.0010.000000T0000Z-210921T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 702 PM CDT Mon Sep 20 2021 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore has expired. The Flood Watch is cancelled. Many area rivers remain above flood stage. Please continue to heed remaining road closures. $$ 25
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Sep 17, 11:13 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 17, 11:13 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1113 PM CDT Fri Sep 17 2021 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Rest of tonight) Issued at 1004 PM CDT Fri Sep 17 2021 Widespread showers and thunderstorms that resulted in flash flooding earlier across portions of northwest AL have largely dissipated as of this writing. However, abnormally high precipitable water values in the 1.9-2.1 inch range are expected to persist overnight within a deep southwesterly flow regime to the east of a cutoff upper low across southeast TX, and this should support regeneration of convection in the 8-10Z timeframe as a mid-level vort max approaches the region. This scenario is displayed in both consensus global model and regional CAM guidance, warranting an increase in POPs into the likely category by 9-12Z. Locally heavy rainfall and flash flooding will be the greatest concern, especially across northwest AL where 1-hr FFG values are now below 0.25 inch due to heavy rainfall earlier today. Temperatures required no adjustments this evening, with lows expected to only reach the u60s-l70s. .SHORT TERM...(Saturday through Sunday) Issued at 215 PM CDT Fri Sep 17 2021 The wet patterns continues and persistence prevails. As the mid/upper low to our west encroaches further upon the region it will interact moreso with the deep tropical air mass in place. Showers (with a few embedded thunderstorms) will become more widespread heading into the afternoon hours each day, and wane between midnight and sunrise each morning. Even with this wet pattern in place, areal average rainfall totals through the weekend look to remain below 2". Locally higher amounts cannot be ruled out given the potential for brief heavy downpours thanks to the increased PW values. Persistence in the sky forecast prevails as well. Cloudy conditions will limit afternoon highs each day to the upper 70s/low 80s. .LONG TERM...(Sunday night through Thursday) Issued at 215 PM CDT Fri Sep 17 2021 Southwesterly flow throughout much of the atmosphere will feature to start the upcoming work week. Moisture will remain high across the area with PW values around 1.8-1.9 inches. These values are near the 90th percentile for mid to late September. Model soundings indicate a saturated atmosphere with lapse rates near moist adiabatic on Monday. Additionally, there will be a shortwave trough advancing northeastward from the Lower Mississippi River Valley into the Tennessee River Valley. Therefore, expect another day of widespread showers/storms on Monday. With weak lapse rates, only expect embedded thunderstorms at this this point. Highs on Monday will be in the upper 70s to low 80s with widespread cloud cover and precipitation. The shortwave trough will lift out to the north and east Monday night into early Tuesday. The focus will then shift to a more amplified trough moving across the central CONUS on Tuesday. Moisture and PW values will remain elevated ahead of this trough and surface front on Tuesday with elevated PoPs as well. However, do not expect rain to be as widespread or as heavy as Monday. There are still some minor timing issues between the models on the timing of the front that range from late Tuesday into Wednesday. Continued with some PoPs into the day on Wednesday to account for the slower model solutions but these may be removed in later forecast issuances in favor of the faster solutions. The main story for the mid to later part of next week will be the arrival of the fall airmass. Highs Thursday and Friday will generally be in the mid to upper 70s with sunny skies. The coldest morning looks to be Friday morning with temperatures down in the upper 40s to low 50s. This cool and dry airmass looks to continue into next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1113 PM CDT Fri Sep 17 2021 VFR conditions are expected for the initial hours of the TAF period, although a broken stratus deck arnd FL015 may temporarily result in MVFR cigs. Showers/thunderstorms will likely begin to redevelop in the 8-10Z timeframe as an upper-lvl disturbance approaches the region from the SW, with this activity becoming fairly widespread during the late morning hours. Confidence has increased sufficiently to introduce -SHRA/VCTS at 9z, with TEMPO groups for more widespread thunderstorm activity btwn 13-17Z. It is currently unclear how long this activity will persist tomorrow aftn, but we have optimistically ended the threat for TSRA around 21Z. Regardless, a broken stratus deck and perhaps a few lingering -SHRA will be possible thru Saturday evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...Barron LONG TERM...MA AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Sep 17, 10:19 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1019 PM CDT Fri Sep 17 2021 ALZ001>010-016-TNZ076-096-097-181130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1019 PM CDT Fri Sep 17 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Remainder of tonight... Scattered thunderstorms are expected to redevelop across the outlook area during the early morning hours. Frequent lightning and locally heavy rainfall will be the greatest threats with this activity. An elevated risk for flash flooding will also exist, especially across northwest Alabama where locally heavy rain occurred earlier today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Numerous to widespread showers and thunderstorms are expected to develop across the region Saturday through Tuesday as an area of low pressure moves across the Deep South. This activity will become more scattered in nature on Wednesday. Locally heavy downpours will be the primary threat with the strongest activity. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:59 PM CDT | Areal Flood Warning | HUN | Lauderdale | 116 min |
| Sep 18, 3:51 PM CDT | Flash Flood Warning | HUN | Limestone | 3 hr |
| Sep 18, 5:11 PM CDT | Flash Flood Warning | HUN | Limestone, Morgan | 3 hr |
| Sep 18, 6:53 PM CDT | Areal Flood Warning | HUN | Limestone, Morgan | 6 hr |
Nearby
Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.